Skip Navigation
NIH MedlinePlus the Magazine, Trusted Health Information from the National Institutes of Health

Feature:
Drug-Induced Hearing Loss

What Is Ototoxicity?

Carmen Brewer, PhD, Chief Research Audiologist, NIDCD Audiology Unit
Photo Courtesy of: NIDCD

Ototoxicity describes something that is toxic to the ear (oto-). Ototoxic drugs can damage hair cells in the inner ear, causing hearing loss as a side effect.

Testing to identify early signs of ototoxicity

At the National Institutes of Health, research audiologists like NIDCD's Carmen Brewer, PhD, evaluate the hearing of study volunteers being treated with known ototoxic drugs and experimental drugs.

"We start with a baseline-hearing test so we can monitor the effect of treatment on hearing function," she says. "We test hearing at the most important frequencies for hearing and understanding speech, and for the extended high-frequency range (such as high-pitched whistles), which often shows early signs of ototoxicity. We also test for signs of early hair cell damage that cannot be detected by standard tests.

"Not every patient treated with ototoxic drugs develops hearing loss, and the extent varies from patient to patient."

"We alert participants to the signs of hearing changes, such as ringing in the ears (tinnitus), a sense of fullness in the ears, and difficulty hearing in noisy situations.

"In some cases, the medical team may decide to change the patient's drug or how the drug is given. When needed, we also help participants and their families cope with hearing loss, including recommendations about hearing aids and other options to help improve the patient's ability to understand the sounds around them.

"In the longer term, we will collaborate with Dr. Cunningham to initiate clinical studies aimed at protecting the hearing of patients taking these drugs."

"Antibiotics Caused My Hearing Loss..."

Gulab Lalwani
Photo Courtesy of: Gulab Lalwani

When Gulab Lalwani of East Lansing, Michigan, was hospitalized with endocarditis, a serious infection of the heart, she was immediately put on a powerful antibiotic (gentamicin) to combat the infection. Thankfully, the medication did the job and stopped the infection after several weeks of treatment. But the news was not all good. The drug that saved her heart also substantially impacted her ability to hear. Ten years later, Lalwani, now 75, still has problems hearing, possibly due to age-related hearing changes combined with ototoxic hearing loss. "When I'm in a group or listening to the TV, I often can't hear everything that is being said," she says. "I think it is time for me to get hearing aids."

Find Out More

Read More "Drug Induced Hearing Loss" Articles

Researchers Study Strategies to Preserve Hearing / What Is Ototoxicity?

Spring 2016 Issue: Volume 11 Number 1 Page 13